Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2009, 5:36 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 26, 2009, 6:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Mitchell County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 5:38 PM CDT | HAIL 1 | Dunn, TX | PEA TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:01 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS54 KMAF 262301
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT SUN APR 26 2009
TXC335-415-262330-
/O.CON.KMAF.SV.W.0063.000000T0000Z-090426T2330Z/
SCURRY TX-MITCHELL TX-
501 PM CDT SUN APR 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL MITCHELL AND SCURRY COUNTIES...
AT 538 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL NEAR DUNN.
THIS STORM IS MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAYS 84 AND 208 NORTH OF SNYDER.
AT 551 PM CDT...ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR
DERMOTT...OR ABOUT 8 MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT
30 MPH. THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAY 84 AND 208 SOUTH OF SNYDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3246 10078 3248 10114 3296 10108 3296 10065
3290 10064
TIME...MOT...LOC 2253Z 229DEG 25KT 3282 10098
$$2 follow-up statements
000
WUUS54 KMAF 262236
SVRMAF
TXC335-415-262330-
/O.NEW.KMAF.SV.W.0063.090426T2236Z-090426T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCURRY COUNTY IN WEST TEXAS...
NORTH CENTRAL MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 630 PM CDT
* AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
IRA...OR 12 MILES NORTHWEST OF COLORADO CITY...MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
IRA...
DUNN...
CHINA GROVE...
SNYDER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3246 10078 3248 10114 3296 10108 3296 10065
3290 10064
TIME...MOT...LOC 2234Z 225DEG 23KT 3253 10099
$$000
WWUS54 KMAF 262328
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SUN APR 26 2009
TXC335-415-262337-
/O.EXP.KMAF.SV.W.0063.000000T0000Z-090426T2330Z/
SCURRY TX-MITCHELL TX-
628 PM CDT SUN APR 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MITCHELL AND
SCURRY COUNTIES WILL EXPIRE AT 630 PM CDT...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3246 10078 3248 10114 3296 10108 3296 10065
3290 10064
TIME...MOT...LOC 2327Z 239DEG 21KT 3296 10085
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:45 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 26, 2:45 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE. CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE. THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM. EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM. OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT. AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER. LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.
DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR. MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING. COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT. MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY. SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH. TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY. FOR NOW...HAVE KEPT
GRIDS DRY.
FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.
&&
.FIRE WEATHER...
AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY. HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT. MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 89 66 79 / 30 10 0 30
CARLSBAD NM 52 87 56 82 / 0 0 0 10
DRYDEN TX 67 89 69 83 / 30 0 0 0
FORT STOCKTON TX 59 90 63 91 / 0 0 0 10
GUADALUPE PASS TX 52 80 57 81 / 0 0 0 0
HOBBS NM 51 86 54 79 / 0 0 0 30
MARFA TX 43 83 47 84 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 89 61 81 / 10 0 0 30
ODESSA TX 62 86 61 86 / 10 0 0 30
WINK TX 55 92 64 87 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
&&
10/44Hazardous weather outlook, Apr 26, 3:41 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 PM CDT SUN APR 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 341 PM CDT SUN APR 26 2009 /241 PM MDT SUN APR 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...ISOLATED TORNADOES...AND FREQUENT LIGHTING WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN AND EAST CENTRAL PERMIAN BASIN. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS WITH GUSTS NEAR 50 MPH. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION. LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 26, 2:20 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN APR 26 2009 TXZ075-261945- PECOS- 220 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 26, 4:20 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SHEFFIELD 30.69N 101.82W
04/26/2009 E1.75 INCH PECOS TX PUBLIC
PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.
&&
CDANIELSLocal storm report, Apr 26, 4:24 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 SE SHEFFIELD 30.68N 101.81W
04/26/2009 E1.00 INCH PECOS TX LAW ENFORCEMENT
&&
CDANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:41 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Ward, Winkler | 15 hr |
| Apr 26, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 26, 2:53 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 37 min |
| Apr 26, 3:29 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 46 min |
| Apr 26, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 44 min |
| Apr 26, 4:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Apr 26, 4:13 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 17 min |
| Apr 26, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Apr 26, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 53 min |
| Apr 26, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 44 min |
| Apr 26, 5:27 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 60 min |
| Apr 26, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.